Alert archive / South Dakota / Wind Advisories in 2007

Wind Advisory 1, NWS Aberdeen, SD

January 7, 200716 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Jan 7, 2007, 3:40 AM CST for 16 counties in South Dakota. It took effect at Jan 7, 2007, 4:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2007, 3:40 AM CST (09:40 UTC)
In effect from
Jan 7, 2007, 4:00 AM CST
Expired
Jan 7, 2007, 9:51 AM CST
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 070940
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CST SUN JAN 7 2007

.A SERIES OF FAST MOVING LOW PRESSURE SYSTEMS WILL BRING VERY
STRONG WINDS TO THE REGION THIS MORNING...AND AGAIN ON MONDAY. 

SDZ003>005-009-010-015>017-033>037-045-048-051-071745-
/O.NEW.KABR.WI.Y.0001.070107T1000Z-070107T1800Z/
/O.NEW.KABR.HW.A.0001.070108T1500Z-070109T0100Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
340 AM CST SUN JAN 7 2007 /240 AM MST SUN JAN 7 2007/

...WIND ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY...
...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY. A
HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH WIND WATCH IS IN
EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING. 

NORTHWEST WINDS FROM 25 TO 40 MPH...WITH GUSTS TO 45 MPH...ARE
POSSIBLE THIS MORNING. THE WINDS ARE EXPECTED TO BEGIN DECREASING
SHORTLY AFTER NOON. 

WITH THE PASSAGE OF ANOTHER COLD FRONT THROUGH THE AREA
MONDAY...NORTHWEST WINDS WILL AGAIN INCREASE IN STRENGTH.
NORTHWEST WINDS FROM 30 TO 40 MPH WITH GUSTS OVER 55 MPH ARE
POSSIBLE DURING THE DAY MONDAY.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE OR LIGHT WEIGHT VEHICLE. THOSE PULLING TRAILERS ALSO NEED
TO EXERCISE EXTREME CAUTION. SECURE ANY LOOSE ITEMS OUTSIDE OR
BRING THEM INDOORS.

HIGH WINDS ARE POSSIBLE...BUT NOT IMMINENT.  AT THIS TIME...THERE
IS THE POTENTIAL FOR HIGH WINDS WITH GUSTS TO NEAR 60 MPH.  HIGH
WINDS CAN CAUSE PROPERTY DAMAGE AND MAKE DRIVING DIFFICULT...
ESPECIALLY FOR THOSE DRIVING HIGH PROFILE VEHICLES.  THIS IS THE
TIME TO PREPARE AND SECURE ANY LOOSE ITEMS OUTDOORS OR BRING THEM
INDOORS.

$$


HINTZ
1 follow-up statement
000 
WWUS73 KABR 071551
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
951 AM CST SUN JAN 7 2007

.A FAST MOVING LOW PRESSURE SYSTEM WILL BRING VERY STRONG WINDS
TO THE REGION ON MONDAY.

SDZ003>005-009-010-015>017-033>037-045-048-051-080000-
/O.CAN.KABR.WI.Y.0001.000000T0000Z-070107T1800Z/
/O.CON.KABR.HW.A.0001.070108T1500Z-070109T0100Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
951 AM CST SUN JAN 7 2007 /851 AM MST SUN JAN 7 2007/

...WIND ADVISORY IS CANCELLED...
...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. A HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING. 

WINDS ACROSS THE REGION HAD BEGUN TO DIMINISH BELOW WIND ADVISORY
CRITERIA...THEREFORE THE WIND ADVISORY FOR THIS MORNING HAS BEEN
CANCELLED.

A STRONG COLD FRONT WILL PASS THROUGH THE AREA MONDAY WITH NORTHWEST
WINDS THEN INCREASING IN STRENGTH. NORTHWEST WINDS FROM 30 TO 40
MPH WITH GUSTS AROUND 55 MPH ARE POSSIBLE DURING THE DAY MONDAY.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE OR LIGHT WEIGHT VEHICLE. THOSE PULLING TRAILERS ALSO NEED
TO EXERCISE EXTREME CAUTION. SECURE ANY LOOSE ITEMS OUTSIDE OR
BRING THEM INDOORS.

HIGH WINDS ARE POSSIBLE...BUT NOT IMMINENT. AT THIS TIME...THERE
IS THE POTENTIAL FOR HIGH WINDS WITH GUSTS TO NEAR 60 MPH. HIGH
WINDS CAN CAUSE PROPERTY DAMAGE AND MAKE DRIVING DIFFICULT...
ESPECIALLY FOR THOSE DRIVING HIGH PROFILE VEHICLES. THIS IS THE
TIME TO PREPARE AND SECURE ANY LOOSE ITEMS OUTDOORS OR BRING THEM
INDOORS.

$$

PARKIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 6, 3:20 PM CST, 12 hours 20 minutes earlier.

Area forecast discussion, Jan 6, 3:20 PM CST, 12 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CST SAT JAN 6 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.
MAIN FORECAST CHALLENGES CONTINUE TO BE PRECIPITATION CHANCES WITH
THE TWO CLIPPER SYSTEMS SET TO AFFECT THE REGION...AND WINDS. 21Z
SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED OVER SOUTH CENTRAL
CANADA...WITH A TROUGH EXTENDING SOUTH OVER THE WESTERN HIGH PLAINS.
THE NAM CONTINUES TO BE THE ODD MODEL OUT...ESPECIALLY IN THE LATER
PERIODS OF THE SHORT TERM...SO STUCK WITH THE MORE CONSISTENT GFS.

A COUPLE OF CLIPPER TYPE SYSTEMS AND ASSOCIATED UPPER WAVES WILL
TRACK ACROSS THE REGION...THE FIRST TONIGHT THROUGH SUNDAY
MORNING...AND THE SECOND ON MONDAY. EACH OF THESE SYSTEMS LOOK TO
BRING A LITTLE LIGHT SNOW TO THE CWA...BUT DUE TO THEIR FAST
MOVEMENT...AMOUNTS WILL GENERALLY BE LESS THAN ONE HALF INCH. THE
WINDS BECOME AN ISSUE WITH THE PASSAGE OF EACH OF THE CLIPPERS AS A
TIGHT PRESSURE GRADIENT SETS UP BETWEEN THEM AND STRONG HIGH
PRESSURE OVER THE NORTHERN ROCKIES. CURRENT THINKING IS THAT WINDS
WILL NOT QUITE MAKE WIND ADVISORY CRITERIA ON SUNDAY...BUT LIKELY
WILL ON MONDAY...ESPECIALLY IN THE WESTERN AND CENTRAL PORTIONS OF
THE CWA. THEREFORE...WILL NOT ISSUE ANY HEADLINES AT THIS TIME AND
GIVE LATER SHIFTS A BETTER CHANCE TO LOOKS AT THE FINE DETAILS AS WE
GET CLOSER TO MONDAY.

NO BIG CHANGES MADE TO TEMPERATURES. NO REAL STRONG COLD AIR MOVING
IN WITH EITHER OF THE CLIPPERS. CLOUD COVER WILL LIKELY AID IN
KEEPING OVERNIGHT LOWS FROM DROPPING TOO MUCH...BUT WILL ALSO HINDER
DAYTIME WARMING. GENERALLY WENT WITH LOWS IN THE TEENS TO LOWER
20S...AND HIGHS FROM THE UPPER 20S INTO THE 30S. WARMER AIR MOVES IN
TOWARD THE END OF THE PERIOD...WITH H85 TEMPS CLIMBING ABOVE ZERO
TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
WEDNESDAY STARTS OFF WITH WARMER AIR IN PLACE OVER THE NORTHERN
PLAINS AND A LOW PRESSURE SYSTEM MOVING EAST ALONG THE CANADIAN
BORDER. THE 06Z GFS SEEMS A LITTLE FAST WITH MOVING THE SURFACE
TROUGH AND COLD FRONT INTO THE AREA. CONTINUED WITH A SOLUTION CLOSE
TO THE PREVIOUS FORECAST AND SUPPORTED BY THE 12Z GFS...AND TO SOME
EXTENT THE 12Z CANADIAN. THE 00Z ECMWF IS SLOWER YET WITH THIS
SYSTEM...KEEPING THE SURFACE TROUGH IN WESTERN SD BY WED EVENING.
HOWEVER...A QUICK GLANCE AT THE RECENTLY ACQUIRED 12Z ECMWF REVEALS
THAT ITS SOLUTION HAS THE LOW MOVING A LITTLE FASTER THAN ITS 00Z
RUN...SIMILAR TO THE 12Z GFS IN TIMING.

MODELS GENERALLY AGREE THAT A WESTERN CONUS TROUGH WILL DEVELOP ON
THURSDAY AND FRIDAY AS THE NORTHERN SYSTEM PUSHES ENE ACROSS
SOUTHEASTERN CANADA. BY 00Z SATURDAY...AN ARCTIC 1040+ MB HIGH IS
EXPECTED TO BE SETTLING INTO THE NORTHERN PLAINS FROM THE NORTH.
WITH THE HIGH BUILDING INTO THE AREA AND SOUTHWEST FLOW IN THE MID
LEVELS...A SIGNIFICANT ISENTROPIC LIFTING SCENARIO MAY RESULT IN
LIGHT SNOW AS FAR NORTH AS A WATERTOWN TO PIERRE LINE. WAS RELUCTANT
TO JUMP ON THIS EVENT THIS EARLY AS THE ECMWF RUNS PUSH THE HIGH
FURTHER SOUTH INTO THE NORTHERN PLAINS BY 00Z SATURDAY AND KEEP THE
LIFT/MOISTURE MORE TO THE SOUTH. SINCE THE LAST 3 RUNS OF THE GFS
FAVOR BRINGING PRECIP INTO THE SOUTHERN CWA...AND AFTER
COLLABORATION WITH NEIGHBORS...DECIDED TO INCLUDE A SLIGHT CHANCE IN
THE SOUTH FOR FRIDAY AND FRIDAY NIGHT. TEMPERATURES WILL BE
UNSEASONABLY WARM FOR WEDNESDAY...AND THEN RELATIVELY COLD BY
FRIDAY. HAVE TRENDED TEMPERATURES DOWNWARD FOR MUCH OF THIS PERIOD.
THERE STILL APPEARS TO BE ROOM TO ADJUST TEMPS DOWNWARD YET IF
MODELS CONTINUE ON CURRENT PATH.

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

PARKIN/KNUTSVIG
Hazardous weather outlook, Jan 6, 5:13 AM CST, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CST SAT JAN 6 2007

MNZ039-046-SDZ006>008-011-018>023-071115-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
513 AM CST SAT JAN 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY NIGHT. GUSTY
NORTHWEST WINDS AT 20 TO 30 MPH...WITH GUSTS TO NEAR 45 MPH...ARE
EXPECTED DURING THE DAY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>005-009-010-015>017-033>037-045-048-051-071115-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
513 AM CST SAT JAN 6 2007 /413 AM MST SAT JAN 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH...GUSTING AS HIGH AS
40 MPH...DURING THE DAY SUNDAY. ANOTHER COLD FRONT WILL MOVE
THROUGH SUNDAY NIGHT INTO MONDAY. NORTHWEST WINDS 25 TO 35 MPH
WITH GUSTS TO NEAR 50 MPH ARE POSSIBLE FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:40 AM CSTHigh Wind WatchABRBrown, Buffalo, Campbell, Corson, Dewey, Edmunds and 12 more24 hr
Jan 7, 4:10 PM CSTHigh Wind WarningABRBuffalo, Campbell, Corson, Dewey, Hughes, Hyde and 6 more32 hr

Nearby

Wind Advisories in South Dakota, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.